Summary: A lifetime history of APEDS use is associated with eating disorder symptoms, specifically when using protein and creatine supplements, or diuretics.
Source: University of Toronto
With increasing value and emphasis being placed on muscularity and leanness as today’s body ideal, the use of appearance- and performance- enhancing drugs and substances (APEDS), such as whey protein and steroids, has become increasingly prevalent among college-age men and women.
Few studies have been completed to explore associations between certain APEDS use and eating disorder symptoms, however a new study published in the Eating and Weight Disorders – Studies on Anorexia, Bulimia and Obesity journal aimed to fill this research gap by exploring this relationship.
Analyzing over 7,000 U.S. college and university students from the 2020-2021 Healthy Minds Study, researchers found that a lifetime history of APEDS use is associated with eating disorder symptoms, specifically when using protein supplements, creatine supplements, and diuretics or water pills.
“Many people use multiple APEDS to help them achieve their desired body, but this can be problematic, given our findings that use of multiple substances significantly increased the risk of eating disorder symptoms,” says lead author Kyle T. Ganson, PhD, MSW, assistant professor at the University of Toronto’s Factor-Inwentash Faculty of Social Work.
APEDS are most commonly used to aid in the development of increased muscle mass, tone, and definition, in efforts to achieve specific body ideals.
“Our study emphasizes the need for healthcare professionals to remain aware of changing body ideals among youth and young adults, as well as the association between APEDS use and eating disorder symptoms,” said co-author Jason M. Nagata, MD, MSc, assistant professor at the University of California, San Francisco’s Department of Pediatrics. “Appropriate prevention, assessment, and treatment must be made readily available to individuals accessing healthcare services.”
These researcher’s findings are particularly salient given the documented increased prevalence of eating disorders during the COVID-19 pandemic.
“It’s important that healthcare professionals and members of the public understand that APEDS, which are marketed to be “healthy” and “safe”, can have consequences, particularly when used to achieve an unrealistic body ideal,” Ganson said. “There needs to be a greater emphasis on public health efforts to increase the public’s awareness of the risks associated with APEDS use. Our findings also underscore the importance of regulations, such as those currently under consideration in Massachusetts and California, to diminish APEDS consumption among youth and young adults.”
Use of appearance and performance enhancing drugs and substances is associated with eating disorder symptomatology among U.S. college students
Body ideals for both men and women are continuing to emphasize muscularity and leanness, which has resulted in the high prevalence of appearance- and performance-enhancing drugs and substances (APEDS) use, particularly among young men. Overall, little research has investigated the individual associations between specific APEDS use and eating disorder symptomatology, including among the high-risk population of young adult college students, which was the aim of this study.
Data from the 2020–2021 Healthy Minds Study (N = 7394) were analyzed. Five indicators of lifetime APEDS use were assessed, and a cumulative sum score was constructed. Eating disorder symptomatology was assessed via the SCOFF questionnaire. A total of 14 modified Poisson regression analyses were estimated to determine the association between APEDS use and a positive eating disorder screen among women and men.
Lifetime use of protein supplements and diuretics or water pills were associated with a positive eating disorder screen among both women and men, while use of non-steroid synthetic muscle enhancers was associated with a positive eating disorder screen among men and creatine supplement use was associated with a positive eating disorder screen among women. The risk of a positive eating disorder screen was highest among men who reported use of five APEDS in their lifetime.
Lifetime use of APEDS is associated with eating disorder symptomatology among a national sample of U.S. college and university students. Prevention and intervention efforts are needed to address the link between these potentially harmful behaviors.